Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 252, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 11, 2010, 6:28 PM CDT for Linn County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2010, 6:28 PM CDT (23:28 UTC)
- Expired
- Aug 11, 2010, 7:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2153 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
218 WUUS53 KEAX 112328 SVREAX KSC107-120000- /O.NEW.KEAX.SV.W.0252.100811T2328Z-100812T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 628 PM CDT WED AUG 11 2010 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LINN COUNTY IN EAST CENTRAL KANSAS... * UNTIL 700 PM CDT * AT 627 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF LA CYGNE...AND MOVING EAST AT 10 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... LA CYGNE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3837 9467 3820 9463 3823 9497 3836 9495 TIME...MOT...LOC 2328Z 279DEG 8KT 3829 9484 WIND...HAIL 60MPH 0.75IN $$ BOOKBINDER
3 follow-up statements
244 WWUS53 KEAX 112340 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 640 PM CDT WED AUG 11 2010 KSC107-120000- /O.CON.KEAX.SV.W.0252.000000T0000Z-100812T0000Z/ LINN KS- 640 PM CDT WED AUG 11 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LINN COUNTY IN EAST CENTRAL KANSAS UNTIL 700 PM CDT... AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF LA CYGNE...AND NEARLY STATIONARY. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... LA CYGNE AND AREAS SOUTH AND EAST OF PARKER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3837 9467 3820 9463 3823 9497 3836 9495 TIME...MOT...LOC 2339Z 288DEG 3KT 3829 9486 WIND...HAIL 60MPH 0.88IN $$ BOOKBINDER
570 WWUS53 KEAX 112352 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 652 PM CDT WED AUG 11 2010 KSC107-120000- /O.CON.KEAX.SV.W.0252.000000T0000Z-100812T0000Z/ LINN KS- 652 PM CDT WED AUG 11 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LINN COUNTY IN EAST CENTRAL KANSAS UNTIL 700 PM CDT... AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF PARKER...OR 9 MILES SOUTHWEST OF LA CYGNE. MOVEMENT WAS NEARLY STATIONARY. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF CENTRAL LINN COUNTY...SEVERAL MILES SOUTHEAST OF PARKER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3837 9477 3821 9477 3823 9497 3833 9495 TIME...MOT...LOC 2352Z 239DEG 1KT 3828 9490 WIND...HAIL 60MPH 0.88IN $$ BOOKBINDER
847 WWUS53 KEAX 120002 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 702 PM CDT WED AUG 11 2010 KSC107-120012- /O.EXP.KEAX.SV.W.0252.000000T0000Z-100812T0000Z/ LINN KS- 702 PM CDT WED AUG 11 2010 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LINN COUNTY IN EAST CENTRAL KANSAS HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM. TORRENTIAL RAINFALL ALSO CONTINUES TO THE SOUTH OF PARKER...AND ADDITIONAL HEAVY RAINFALL MAY LEAD TO LOCALIZED FLOODING ACROSS CENTRAL LINN COUNTY. LAT...LON 3837 9477 3821 9477 3823 9497 3833 9495 TIME...MOT...LOC 2352Z 239DEG 1KT 3828 9490 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 11, 2:30 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
ISSUED BY NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT WED AUG 11 2010
.DISCUSSION...
MAIN FOCUS WILL REMAIN WITH THE EXCESSIVE HEAT WHICH CONTINUES ACROSS
THE REGION...SHIFTING TO THE POTENTIAL OF STRONG TO SEVERE STORMS
WITH A COLD FRONT BY FRIDAY NIGHT.
MORNING MCS PUSHED SOUTH AND EAST OF THE FORECAST AREA BY MID TO LATE
MORNING WITH OUTFLOW BOUNDARY SHIFTING OUT OF THE FORECAST AREA AS
WELL. CLOUD COVER AND PRECIPITATION INITIALLY HELD OFF TEMPERATURE
RISES THIS MORNING BUT HAVE SINCE STARTED TO RECOVER INTO THE LOW TO
MID 90S MOST LOCATIONS. COMBINED WITH THE DEW POINTS IN THE LOW TO
MID 70S...HEAT INDEX VALUES WERE STILL IN THE 100 TO 106 RANGE EARLY
THIS AFTERNOON. A FEW ISOLATED TO WIDELY SCATTERED SHOWERS/STORMS
HAVE DEVELOPED OVER NORTHEAST KANSAS AND MAY DEVELOP EASTWARD INTO
WEST CENTRAL MISSOURI LATE THIS AFTERNOON/EARLY EVENING. NOT
EXPECTING WIDESPREAD COVERAGE WITH THIS ACTIVITY AND SHOULD DISSIPATE
WITH THE LOSS OF DAYTIME HEATING.
UPPER LEVEL RIDGE AXIS WILL BE POSITIONED OVERHEAD ON THURSDAY WITH
850 TEMPERATURES ONCE AGAIN IN THE MID 20S ACROSS THE REGION. GOOD
AFTERNOON MIXING SHOULD ALLOW FOR MID 90S NORTHEAST TO AROUND 100
SOUTHWEST FOR HIGH TEMPERATURES WITH HEAT INDEX VALUES AGAIN IN THE
DANGEROUS LEVEL FROM 105 TO 112 DURING THE AFTERNOON EARLY EVENING.
A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TO THE NORTHWEST OF THE
REGION THURSDAY NIGHT BUT AM EXPECTING THE MAJORITY OF THIS ACTIVITY
TO REMAIN NORTH OF THE AREA IN IOWA DURING THE OVERNIGHT HOURS.
FRIDAY MAY BE A DEGREE OR TWO COOLER THAN THURSDAY WITH MORE CLOUD
COVER EXPECTED FROM APPROACHING SHORTWAVE TO THE WEST. BY FRIDAY
NIGHT...A COLD FRONT WILL MOVE THROUGH FRIDAY NIGHT AND WILL OFFER
THE BEST CHANCE OF WIDESPREAD CONVECTION TO THE AREA. THE BEST UPPER
LEVEL SUPPORT WILL REMAIN NORTH OF THE AREA AS THE FRONT MOVES
THROUGH BUT 0-6KM SHEAR VALUES MAY BE SUPPORTIVE OF STRONG TO SEVERE
STORMS FRIDAY NIGHT.
STRONGER PUSH OF COOLER AIR WILL ARRIVE LATE SATURDAY INTO SATURDAY
NIGHT AS A STRONG UPPER SHORTWAVE PUSHES ACROSS THE UPPER MISSISSIPPI
VALLEY WITH A SECONDARY COLD FRONT MOVING THROUGH THE FORECAST AREA.
THIS SHOULD ALLOW DEW POINTS TO DROP INTO THE UPPER 50S TO LOW 60S
WITH LOWS IN THE LOW TO MID 60 AND HIGHS BACK INTO THE MID TO UPPER
80S. WILL CONTINUE THE EXCESSIVE HEAT WARNING THROUGH 9 PM FRIDAY
FROM PREVIOUS FORECAST.
LINDENBERG
&&
.AVIATION...
FOR THE 11/1800Z KMCI/KMKC/KSTJ TAFS...OUTFLOW FROM EARLY MORNING
TSTMS SHIFTED WINDS TO THE EAST THIS MORNING...BUT THEY ARE NOW
VEERING BACK CLOSER TO THE MORE PREVAILING LIGHT SOUTH TO SOUTHWEST
SFC FLOW. EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD..BUT CAN'T
RULE OUT SOME ISOLATED SHORT LIVED TSTMS OVER THE REGION...BUT BETTER
CHANCES WILL BE EAST OF THE TAF SITES. DSA
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR MOZ001>008-
011>017-020>025-028>033-037>040-043>046-053-054.
KS...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT FRIDAY FOR KSZ025-057-060-
102>105.
&&
WFO SGFHazardous weather outlook, Aug 11, 5:00 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 500 PM CDT WED AUG 11 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 500 PM CDT WED AUG 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THROUGH TONIGHT. VERY HOT AND HUMID CONDITIONS THIS AFTERNOON HAVE LED TO A VERY UNSTABLE AIRMASS ACROSS WEST CENTRAL MISSOURI AND ADJACENT EASTERN KANSAS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE SOUTHERN HALF OF THE KANSAS CITY METRO AFTER 5 PM...AND MAY BE POSSIBLE WEST OF HIGHWAY 7 THROUGH THE EARLY EVENING HOURS. IN ADDITIONAL TO TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING...THE STRONGEST STORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING WINDS EXCEEDING 60 MPH. ELSEWHERE...OPPRESSIVE CONDITIONS WILL CONTINUE THROUGH THE EARLY EVENING HOURS WITH TEMPERATURES IN THE MIDDLE TO UPPER 90S AND HEAT INDICES AROUND 110 DEGREES. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE OPPRESSIVE HEAT AND HUMIDITY WILL LINGER THROUGH FRIDAY. DAILY HIGH TEMPERATURES WILL CLIMB INTO THE MIDDLE 90S TO AROUND 100. THESE HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL LEAD TO AFTERNOON HEAT INDICES GENERALLY RANGING FROM 105 TO 115 DEGREES EACH AFTERNOON. ADDITIONALLY...OVERNIGHT LOWS WILL REMAIN VERY WARM THROUGH THIS STRETCH OF EXCESSIVE HEAT...WHICH WILL RESULT IN LITTLE NIGHTTIME RELIEF FROM THE HOT AND HUMID CONDITIONS. A POTENT LATE SUMMER COLD FRONT WILL MOVE INTO THE OUTLOOK AREA FRIDAY NIGHT...BRINGING BETTER CHANCES OF THUNDERSTORMS TO THE REGION AND AN END TO THE OPPRESSIVE HEAT. STRONG TO SEVERE STORMS ARE LIKELY WITH THE FRONTAL BOUNDARY...WITH DAMAGING WINDS THE PRIMARY RISK FRIDAY EVENING INTO EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS FROM KANSAS CITY SOUTHWARD TO BUTLER AND MOUND CITY SHOULD KEEP AN EYE TO THE SKY THROUGH 8 PM...AS THERE IS A THREAT FOR LOCALIZED DAMAGING WINDS. BOOKBINDER
In the hours before
Special weather statement, Aug 11, 5:13 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT WED AUG 11 2010
KSZ103-105-112245-
JOHNSON KS-LEAVENWORTH KS-
513 PM CDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND SOUTHWESTERN LEAVENWORTH COUNTY IN NORTHEAST
KANSAS UNTIL 600 PM CDT...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAWRENCE. GUSTY OUTFLOW WINDS ALONG THE
LEADING EDGE OF THIS STORM WERE NEAR EUDORA AND WILL PUSH INTO
EXTREME SOUTHWEST LEAVENWORTH AND EXTREME NORTHWEST JOHNSON COUNTIES
OVER THE NEXT 15 TO 30 MINUTES.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS OUTFLOW THAT WILL
PRECEDE THE ACTUAL THUNDERSTORM THAT WILL GRADUALLY MOVE INTO THE
AREA AFTER 530 PM.
LOCATIONS IMPACTED BY THESE STRONG WIND GUSTS INCLUDE...
DE SOTO...LINWOOD AND CLEARVIEW CITY.
LAT...LON 3906 9502 3903 9493 3887 9487 3883 9506
3897 9505 3898 9507 3895 9510 3896 9512
3896 9517 3899 9519 3901 9519
TIME...MOT...LOC 2212Z 248DEG 12KT 3893 9511
BOOKBINDERLocal storm report, Aug 11, 5:56 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 PM CDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 4 N DREXEL 38.54N 94.61W
08/11/2010 E60 MPH CASS MO TRAINED SPOTTER
&&
DBLocal storm report, Aug 11, 6:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
618 PM CDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 E LEES SUMMIT 38.92N 94.33W
08/11/2010 JACKSON MO TRAINED SPOTTER
TREE BLOWN DOWN
&&
MJMLocal storm report, Aug 11, 6:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 3 E LEES SUMMIT 38.92N 94.33W
08/11/2010 JACKSON MO NWS EMPLOYEE
PORTION OF TREE BLOWN DOWN
&&
MJMThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:13 PM CDT | Special Weather Statement | EAX | Johnson | 32 min |
| Aug 11, 5:30 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth | 45 min |
| Aug 11, 5:37 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.